Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 191, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 3, 2017, 4:08 PM CDT for Lipscomb County, Ochiltree County, Texas. It was in force for 82 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2017, 4:08 PM CDT (21:08 UTC)
- Expired
- Jul 3, 2017, 5:30 PM CDT
- In force
- 82 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lipscomb County, TX, Ochiltree County, TX
The radar
The Amarillo radar (KAMA), 158 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:02 PM CDT | HAIL 1.75 | 4 Sw Darrouzett, TX | GOLF BALL SIZE HAIL REPORTED. |
| Jul 3, 5:40 PM CDT | TSTM WND GST 60 | Lipscomb, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 3:24 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 821 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 2010 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
512
WUUS54 KAMA 032108
SVRAMA
TXC295-357-032230-
/O.NEW.KAMA.SV.W.0191.170703T2108Z-170703T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
408 PM CDT MON JUL 3 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Lipscomb County in the Panhandle of Texas...
Eastern Ochiltree County in the Panhandle of Texas...
* Until 530 PM CDT
* At 408 PM CDT, a severe thunderstorm was located near Wolf Creek
Park, or 17 miles west of Lipscomb, moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Lipscomb, Booker, Follett, Higgins, Darrouzett and Wolf Creek Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3606 10084 3650 10070 3650 10000 3606 10000
TIME...MOT...LOC 2108Z 272DEG 10KT 3620 10059
HAIL...1.25IN
WIND...60MPH
$$
Ward1 follow-up statement
677
WWUS54 KAMA 032134
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
434 PM CDT MON JUL 3 2017
TXC295-357-032230-
/O.CON.KAMA.SV.W.0191.000000T0000Z-170703T2230Z/
Lipscomb TX-Ochiltree TX-
434 PM CDT MON JUL 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR LIPSCOMB AND EASTERN OCHILTREE COUNTIES...
At 433 PM CDT, severe thunderstorms were located near Wolf Creek
Park and west of Lipscomb, moving east at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Lipscomb, Booker, Follett, Higgins, Darrouzett and Wolf Creek Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3606 10084 3629 10074 3650 10060 3650 10000
3606 10000
TIME...MOT...LOC 2133Z 272DEG 10KT 3620 10050
HAIL...1.75IN
WIND...60MPH
$$
WardWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:01 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 3, 1:01 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 101 PM CDT Mon Jul 3 2017 .AVIATION... For 18z TAFs... VFR conditions are expected through most of the period. Any cig/vsby reductions today would be due to thunderstorm activity this afternoon and evening. Also can't rule out some brief low level clouds around sunrise Tuesday, but confidence is low at this time to include mention in TAFs. Isolated to scattered thunderstorm activity is expected across mainly the central and eastern Panhandles this afternoon and evening. Included VCTS at all sites to try to time the initial round of activity, but confidence in any terminal being directly impacted by convection is not high enough to include prevailing at this time. A second round of convection may try to move out of NM/CO/KS later this evening, so included pop30 to account for this potential. Winds will be primarily southerly at 10-15 knots but thunderstorm outflow may lead to significant wind changes at some locations. Winds are expected to veer through the night and become north- northeasterly by early Tuesday. Ward && .PREV DISCUSSION... /Issued 620 AM CDT Mon Jul 3 2017/ AVIATION... An outflow boundary has switched the winds at GUY to the east. Do not think the boundary will make it to DHT or AMA, so winds will stay out of the southwest and south at these places. The best chance of showers and thunderstorms look to be at GUY this afternoon and evening. Have added a PROB30 there for this possibility. Winds will switch around to the northeast tonight behind a surface trough at GUY and DHT. Skies are expected to remain VFR outside of thunderstorms. PREV DISCUSSION... /Issued 321 AM CDT Mon Jul 3 2017/ DISCUSSION... A few left over showers are possible across the far southeastern TX Panhandle associated with the convection from earlier this morning, but otherwise, skies will begin to clear up as we go toward daybreak. As we go later into the afternoon and early evening hours, an upper level shortwave will eject into western Kansas from the Colorado Rockies. Latest 250 hPa analysis also shows a 65-70 kt jet streak just out ahead of the trough axis with additional upper level divergence over parts of the eastern Panhandles. In-conjunction with a small theta-e ridge moving northeastward into the northeast Panhandles as we go into the afternoon hours, latest 03/00Z model and numerical guidance shows southerly flow will advect sufficient surface moisture northward across the eastern Panhandle. Latest forecast sounding profiles do show a low shear, high CAPE environment which should support organized convection near the origin point of southern Kansas if a multi-cell complex develops and moves southeast into northern OK and parts of the northeastern and far eastern Panhandles. Some of these storms in the aforementioned areas could produce strong winds and large hail with good CAPE in the hail growth zone. High temperatures today will be near to slightly above average for early July. Diurnal convection will continue into mid week as the center of a large mid level anti-cyclone will move poleward toward the central Rockies with weak perturbations in the flow that could generate an isolated shower or storm, especially near surface convergence boundaries. As we go toward the end of the work week into the weekend, the large scale upper level convergence will affect the Panhandles with tranquil conditions expected as the main upper level ridge builds with the axis well to the west of our region. Temperatures will be well above average with high temperatures throughout the forecast well into the 90s with some areas near 100 degrees. Meccariello && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 7/3
Hazardous weather outlook, Jul 3, 3:49 PM CDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 349 PM CDT Mon Jul 3 2017 OKZ001>003-TXZ001>020-041100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 349 PM CDT Mon Jul 3 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Isolated to scattered thunderstorms are expected across the Texas and Oklahoma Panhandles, especially across the eastern Panhandles, where some storms are expected to become strong to severe with hail up to 2 inches in diameter and damaging winds up to 70 MPH will be possible. Locally heavy rains will likely occur, possibly leading to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible for various portions of the Panhandles Tuesday through Wednesday, and then again Friday night through Saturday night. Some storms Tuesday could become strong to marginally severe, producing one inch hail and 60 MPH gusts. Otherwise, the threat for organized severe weather will be low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Cockrell
In the hours before
Local storm report, Jul 3, 10:23 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1023 AM CDT MON JUL 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 6 WSW WARE 36.14N 102.79W
07/02/2017 E60 MPH DALLAM TX EMERGENCY MNGR
LATE REPORT OF THUNDERSTORM WIND GUSTS ESTIMATED UP TO
60 MPH.
&&
EVENT NUMBER AMA1700752
TLHLocal storm report, Jul 3, 3:30 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT MON JUL 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 6 WSW WARE 36.14N 102.79W
07/02/2017 E60 MPH DALLAM TX EMERGENCY MNGR
LATE REPORT OF THUNDERSTORM WIND GUSTS ESTIMATED UP TO
60 MPH.
1044 PM HAIL BUSHLAND 35.19N 102.06W
07/02/2017 E0.88 INCH POTTER TX NWS EMPLOYEE
ACCUMULATING HAIL
1046 PM HAIL BUSHLAND 35.19N 102.06W
07/02/2017 E1.00 INCH POTTER TX NWS EMPLOYEE
SOME QUARTERS WITHIN THE ACCUMULATING HAIL.
1052 PM HAIL 6 WNW TIMBERCREEK CANYO 35.10N 101.91W
07/02/2017 E0.75 INCH RANDALL TX TRAINED SPOTTER
SOME ACCUMULATING HAIL ON I 27 SOUTH AT SUNDOWN
&&
EVENT NUMBER AMA1700752 AMA1700749 AMA1700750 AMA1700751
EAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:37 PM CDT | Special Weather Statement | AMA | Hartley, Moore | 38 min |
| Jul 2, 8:19 PM CDT | Special Weather Statement | AMA | Hartley | 41 min |
| Jul 2, 8:32 PM CDT | Special Weather Statement | AMA | Potter | 43 min |
| Jul 2, 8:54 PM CDT | Special Weather Statement | AMA | Potter, Randall | 66 min |
| Jul 2, 9:02 PM CDT | Special Weather Statement | AMA | Oldham | 43 min |
| Jul 2, 9:59 PM CDT | Special Weather Statement | AMA | Potter | 46 min |
| Jul 2, 10:39 PM CDT | Special Weather Statement | AMA | Randall | 51 min |
| Jul 2, 10:50 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 3 hr |
| Jul 2, 11:50 PM CDT | Special Weather Statement | AMA | Randall | 55 min |
| Jul 3, 1:15 AM CDT | Special Weather Statement | AMA | Randall | 45 min |
| Jul 3, 4:39 PM CDT | Special Weather Statement | AMA | Roberts | 36 min |
| Jul 3, 5:06 PM CDT | Special Weather Statement | AMA | Dallam, Hartley | 54 min |
| Jul 3, 5:10 PM CDT | Special Weather Statement | AMA | Deaf Smith | 65 min |
| Jul 3, 5:19 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 86 min |
| Jul 3, 5:26 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 94 min |
| Jul 3, 6:21 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 54 min |
| Jul 3, 6:27 PM CDT | Special Weather Statement | AMA | Ochiltree | 33 min |
| Jul 3, 6:41 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 82 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.